Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 235, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2018, 8:06 PM CDT for Reno County, Rice County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 8:06 PM CDT (01:06 UTC)
- Expired
- Oct 3, 2018, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 95 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
986
WUUS53 KICT 040106
SVRICT
KSC155-159-040145-
/O.NEW.KICT.SV.W.0235.181004T0106Z-181004T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
806 PM CDT WED OCT 3 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Reno County in south central Kansas...
Southern Rice County in central Kansas...
* Until 845 PM CDT.
* At 806 PM CDT, a severe thunderstorm was located just south of
Raymond, or 12 miles southeast of Ellinwood, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sterling, Nickerson and Alden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 9807 3818 9800 3806 9811 3808 9847
3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 0106Z 272DEG 14KT 3821 9845
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL2 follow-up statements
902
WWUS53 KICT 040121
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
821 PM CDT WED OCT 3 2018
KSC155-159-040145-
/O.CON.KICT.SV.W.0235.000000T0000Z-181004T0145Z/
Reno KS-Rice KS-
821 PM CDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN RENO AND SOUTHERN RICE COUNTIES...
At 820 PM CDT, a severe thunderstorm was located 5 miles southwest
of Alden, or 9 miles west of Sterling, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sterling, Nickerson and Alden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 9807 3818 9800 3806 9811 3808 9847
3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 0120Z 276DEG 14KT 3820 9837
HAIL...1.00IN
WIND...60MPH
$$
DARMOFAL739
WWUS53 KICT 040144
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
844 PM CDT WED OCT 3 2018
KSC155-159-040154-
/O.EXP.KICT.SV.W.0235.000000T0000Z-181004T0145Z/
Reno KS-Rice KS-
844 PM CDT WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO AND SOUTHERN
RICE COUNTIES WILL EXPIRE AT 845 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3830 9807 3818 9800 3806 9811 3808 9847
3826 9847 3826 9848 3827 9848
TIME...MOT...LOC 0144Z 272DEG 14KT 3820 9826
$$
DARMOFALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 6:51 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 3, 6:51 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Wichita KS 651 PM CDT Wed Oct 3 2018 .SHORT TERM...(This evening through Saturday night) Issued at 308 PM CDT Wed Oct 3 2018 A powerful cold front will accelerate southward across the central plains states this evening and tonight. Convergence along this boundary will be sufficient for storm development during the evening and overnight hours. 0-6km bulk shear is progged to increase to 30-40 knots while MUCAPE values are progged around 1000+ J/KG. The risk area was shifted slightly south from the previous forecast although the primary threats of marginally severe storms with locally heavy rain remain fairly similar. There continues to be a subtle hint that storms may backbuild westward along the front with some mid-lvl warm air advection progged to develop this evening and tonight. This will help to boost rainfall totals across south central Kansas where PWATs are progged to rise to just shy of 2 inches or around 225% of normal. Rainfall amounts tonight of 1-2 inches will be possible across portions of south central and southeast KS with locally higher amounts possible. Showers and thunderstorms may linger into the morning hours on Thu and may be followed by a period of drizzle as the shallow post- frontal airmass is progged to remain saturated. The front is progged to become stationary near the OK state line during the day on Thu before lifting north as a warm front Thu night. The NAM is less aggressive lifting the front north Thu night when compared to the Canadian, ECMWF and GFS and we expect increasing chances of showers/thunderstorms as we move into Thu night as the boundary lifts north as a warm front. We still expect to see a break in the action for at least a brief period on Fri as the warm sector lifts over the area allowing temperatures to return to the upper 80s across much of southern KS. Another fropa Fri night will bring increasing chances for deep moist convection to much of the area. High PWATs will lead to efficient rainfall production with locally heavy rain into early Sat. .LONG TERM...(Sunday through Wednesday) Issued at 308 PM CDT Wed Oct 3 2018 Large meridional flow will be present at the start of the period with a deep mid/upper trough across the western CONUS and a large mid/upper ridge across the Mid-Atlantic region. This will allow tropical moisture to be steered north across the southern and central plains states. Multiple rounds of precipitation are expected to impact the area through early/mid of next week. Repeated rounds of heavy rain will likely lead to flooding problems across much of the region. It looks like we could see widespread 3-6 inches of rain through the upcoming week with locally higher amounts possible. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 640 PM CDT Wed Oct 3 2018 VFR conditions will start the evening but an approaching front will bring developing thunderstorms across the region. This thunderstorm activity will affect all terminals and will bring MVFR and some IFR conditions during the overnight hours. All terminals, with the exception of RSL which will be too far to the north and west to be affected too much by this developing activity. During the night, the front will move through the region and bring the shower and thunderstorm activity with it. The main threat from this thunderstorm activity will be very heavy rain and wind. LLWS can also be expected in the vicinity of the thunderstorms. Winds behind the front will be brisk and gusty winds can be expected for at least part of the night. By morning, the main front will have moved to the south and rain activity will diminish. This front is not expected to move out of the region entirely but will linger in the region. Clouds and scattered rain will be possible through the day. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 59 63 60 86 / 100 40 40 30 Hutchinson 54 60 56 83 / 100 40 50 40 Newton 55 61 57 83 / 90 40 40 40 ElDorado 58 62 59 84 / 100 50 40 30 Winfield-KWLD 62 68 65 86 / 100 50 30 20 Russell 49 52 50 80 / 40 40 60 30 Great Bend 52 55 51 81 / 80 40 50 30 Salina 53 56 54 81 / 50 50 60 40 McPherson 53 58 55 83 / 80 40 50 40 Coffeyville 67 72 68 87 / 70 60 20 10 Chanute 62 65 63 85 / 90 70 30 10 Iola 61 63 62 85 / 80 70 30 10 Parsons-KPPF 65 69 66 85 / 70 60 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ELM
Hazardous weather outlook, Oct 3, 4:59 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 459 PM CDT Wed Oct 3 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 459 PM CDT Wed Oct 3 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A handful of strong to severe thunderstorms are possible across portions of central and south central Kansas this evening. The strongest activity will be capable of 60 mph winds, dime to quarter size hail and locally heavy rain. The overall severe threat should diminish after midnight, although the threat for locally heavy rain will continue across southern Kansas overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Multiple rounds of showers and thunderstorms will affect the region from Friday evening into the upcoming week. Portions of the region could see several inches of rain, leading to more widespread flooding concerns. Significant rises on area rivers and streams are possible over this extended duration of time. Additionally, some strong to severe storms are possible Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight, but any reports of severe weather this evening would be appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Oct 3, 7:40 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
740 PM CDT WED OCT 3 2018
KSZ050-067-040115-
Reno KS-Rice KS-
740 PM CDT WED OCT 3 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Reno County in south central Kansas...
Southwestern Rice County in central Kansas...
* Until 815 PM CDT.
* At 738 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm just west of Raymond, or 9 miles
southeast of Ellinwood...moving east at 15 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Sterling, Alden and Raymond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3832 9816 3810 9821 3810 9847 3826 9847
3826 9848 3834 9848
TIME...MOT...LOC 0039Z 283DEG 14KT 3826 9846
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 7:40 PM CDT | Special Weather Statement | ICT | Rice | 35 min |
| Oct 3, 8:51 PM CDT | Special Weather Statement | ICT | Reno | 24 min |
| Oct 3, 9:02 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 43 min |
| Oct 3, 9:42 PM CDT | Special Weather Statement | ICT | Harvey, Reno | 33 min |
| Oct 3, 11:46 PM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Oct 3, 11:49 PM CDT | Special Weather Statement | ICT | Kingman | 26 min |
| Oct 4, 12:15 AM CDT | Special Weather Statement | ICT | Butler, Greenwood | 30 min |
| Oct 4, 12:27 AM CDT | Special Weather Statement | ICT | Sumner | 33 min |
| Oct 4, 12:40 AM CDT | Special Weather Statement | ICT | Elk, Wilson | 50 min |
| Oct 4, 5:16 AM CDT | Areal Flood Warning | ICT | Cowley | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.